advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Slave Lake, Alberta, Canada:

I have had to deal with chronic pancreatitis for over four years, and two weeks ago I had my pancreas, spleen, duodenum and part of my stomach removed, yet I was sent home without too much information. I am currently using a pen with Toronto (Regular) and NPH and I have a blood glucose meter, but I need to know whether I am just supposed to do my sugars four times a day or if I need to be doing more. Although I realize it has only been two weeks, my blood sugars are very sporadic, ranging from 2.1 mmol/L [38 mg/dl] to HI. When I hit my lows I get headaches, chills, fever, and shakes immediately. Any information about anything would be a great help to me right now.

My dosage of pain pills is still very high, and I also realize I will be having to wean myself off the pain killers once my surgery has healed (they say roughly six to eight weeks because it was a twelve hour surgery). However, after surgery they could not even control the pain effectively even with an epidural. It was the worst week of my life. Help!

Answer:

Many wishes for a speedy recovery. It doesn't sound like it has been a good week. I anticipate that one of the problems you have is eating enough early on after surgery. That means you may be prone to having lows, in addition to the highs. I would suggest you monitor before meals, at bedtime, and any time you feel you are having a reaction. The documentation of the lows will help you and your physician figure out when you are low, how severe the low is, and hopefully, how best to improve the situation. Blood sugar control after your type of surgery can be difficult. You need a physician who is knowledgeable in blood sugar control to help you through this.

JTL

[Editor's comment: You need to report your blood sugars almost daily to a physician or diabetes nurse specialist who has authority to help you adjust your doses. Check whether they want you to call, e-mail, or fax the numbers to them. If they are unwilling or unable, ask for a referral to somebody who will.

Also, be sure somebody else is aware of your potential for hypoglycemia, and is able to help you, with oral sugar or Glucagon Emergency Kit. WWQ]

DTQ-20020320122224
Original posting 11 Apr 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.